Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 284, NWS Goodland, KS

September 4, 2000Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Sep 4, 2000, 8:35 PM MDT for Yuma County, Colorado. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 4, 2000, 8:35 PM MDT (02:35 UTC)
Expired
Sep 4, 2000, 9:15 PM MDT
In force
40 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Yuma County, CO

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.6 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2000-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2000-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1637 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1948 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
0.1
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 050237
SVRGLD
COC125-050315-

BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
835 PM MDT MON SEP 4 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 915 PM MDT

* AT 834 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF SEVERE THUNDERSTORMS FROM 18 MILES WEST OF ABARR...OR
  ABOUT 18 MILES SOUTHEAST OF AKRON TO 10 MILES WEST OF CLARKVILLE
  ...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ABARR AT 915 PM MDT

OTHER LOCATIONS IN THIS WARNING INCLUDE...YUMA...HEARTSTRONG...ECKLEY
AND CLARKVILLE.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES...
COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.
DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.

$$

SKIPPER

LAT.u..LON 4042 10277 3969 10280 3971 10244 4043 10244

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 2:38 PM MDT, 5 hours 57 minutes earlier.

Area forecast discussion, Sep 4, 2:38 PM MDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
238 PM MDT MON SEP 4 2000

...FORECAST CONCERN WL BE TEMPS...

BASED ON INITIAL ANALYSIS...CURRENT TRENDS...AND SATL...WL PREFER A
BLEND OF THE ETA/AVN. RATHER DEEP/COLD TROF ALG WEST COAST. BASED ON
AMPLIFIED PATTERN/STRONGER JET WINDS...LIKE THE SLOWER EASTWARD
PROGRESSION OF THE TROF THAT THE AVN DEPICTS. AVN HAS HANDLED THIS TROF THE
BEST FROM THE BEGINNING. FRONT BACKING IN FROM THE EAST WAS FIRST
CAUGHT BY NGM/AVN YDA WITH ETA NOW CATCHING UP AND HANDLING IT
PRETTY WELL.

BACKDOOR FRONT IS MAKING GOOD PROGRESS TWD WEST...AND BASED ON
PRESSURE RISES AND POSN OF 85H/SFC HIGH...FRONT SHOULD BACK INTO THE
CWFA. HOW FAR WEST IT GOES REMAINS THE QUESTION WHICH MAKES FOR A
MESSY TEMP FCST...AND WIDE VARIABILITY IN MAXES ON TUE. ALSO...FRONT
AT SOME POINT HAS TO MOVE BACK TO THE EAST AS SYSTEM AND A NEW FRONT
PUSHES IN FROM THE WEST. SO ON WEDNESDAY...HOW FAST DOES THE COLD
AIR MIX OUT.

ATTM...AM GOING TO EXPECT BACKDOOR FRONT TO MAKE IT INTO THE NE HALF
OF THE CWFA BY TMRW MRNG. WL HAVE CUT BACK CURRENT MAXES
DRAMATICALLY WITH WRN PTN BEING THE WARMEST...AND WL GO NR/SLIGHTLY
BLO GUIDANCE EAST TO NR TO SLIGHTLY ABV GUIDANCE WEST. SINCE AVN IS
DOING BETTER AT MID/UPR LVLS WITH TROF OUT WEST...LIKE ITS SLOWER
ARRIVAL OF FRONT FROM THE WEST ON WEDNESDAY. ATTM AM EXPECTING COOL
AIR TO MIX OUT FROM WEST TO EAST ON WED WITH TEMPS NR TO SLIGHTLY
ABV TUE MAXES. WL BE GOING NEAR TO ABV GUIDANCE.

NOW FOR PCPN CHANCES. FOR TONIGHT...LOOKS TO BE A WEAK RRQ OF 25H
JET NR ERN CWFA. ALSO WEAK S/W MOVES ACROSS...HAVE BNDRY PUSHING IN
FROM EAST...AND HAVE BEST MSTR OVR NRN AND ERN AREAS. WL GO ISOLD IN
NW PTN AND 20 PERCENT IN THE EAST. AFTER THAT THE MID/UPR LVL MSTR
CLEARS OUT SO WL HAVE NO TSRA TMRW AND TMRW NIGHT. WL PUT IN A
SLIGHT CHC IN NW PTN OF CWFA ON WED AFTN AS FRONT APROACHES...AND
DYNAMICS/COOLER AIR ALOFT MOVE IN.

IN THE EXTENDED...MEDIUM RANGE MODELS CONTINUE TO HAVE A ROUGH TIME
IN CURRENT SYNOPTIC FLOW PATTERN. MODELS CONTINUE TO MOVE BACK AND
FORTH BETWEEN SPEEDING UP TROF/WEAKENING SRN CONUS RIDGE AND SLOWING
DOWN/AMPLIFYING THE PATTERN. NOT ONLY HAVE THE MODELS FLIP FLOPPED
BUT THEY ALSO DISAGREE WITH EACH OTHER. SO SUFFICE TO SAY CONFIDENCE
IN THE EFP IS LOW.

CURRENT SYNOPTIC PATTERN IS FOR THE MEAN TROF POSITIONS ALG EACH
COAST WITH THE RIDGE IN THE CENTER. CURRENT JET ANALYSIS/PROGS ALONG
WITH SATL WOULD INDICATE PATTERN TO STAY FAIRLY AMPLIFIED ALTHOUGH
IT IS TRENDING TOWARD BEING LESS AMPLIFIED BY END OF THE FCST
PERIOD. HOWEVER THE MEAN POSITIONS REMAIN UNCHANGED. BASED ON THE
ABV...I LIKE A BLEND OF THE UKMET/MRF/AVN.

THE MRF MAY BE A LTL TOO AMPLIFIED AT CERTAIN POINTS WITH ECMWF
BEING THE MOST PROGRESSIVE. THE UKMET FOR A LOT THE TIME STAYS
BETWEEN THOSE TWO SOLNS. THINK THAT ECMWF IS TOO PROGRESSIVE GIVEN
ABV REASONING PLUS ITS TENDENCY THE LAST THREE DAYS TO BREAK 50H
RIDGE DOWN TOO QUICKLY. HWVR ITS TREND HAS BEEN TO RAISE HEIGHTS A
LTL EACH NEW RUN. CURRENT EFP APPEARS REASONABLE...AND WL MAKE NO
MAJOR CHANGES. WITH SFC BOUNDARY...DYNAMICS...AND MSTR PLUME
REMAINING NEAR AREA...WL KEEP CHC OF TSRA THROUGH SAT.

.GLD...NONE.

BULLER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 9:43 PM MDTSevere Thunderstorm WarningGLDYuma62 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.